Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 8, 1998, 8:08 PM EST for Gaston County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 8:08 PM EST (01:08 UTC)
- Expired
- Jan 8, 1998, 8:45 PM EST
- In force
- 37 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Gaston County, NC
The radar
The Greer radar (KGSP), 105 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 8:12 PM EST | Hail 0.75 | Bessemer City, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 381 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
298 WUUS1 KGSP 090109 RRA SVRGSP NCC071-090145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 808 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 845 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...GASTON COUNTY AT 808 PM RADAR DETECTED A SEVERE THUNDERSTORM IN SOUTHWEST GASTON COUNTY NEAR GASTONIA. THIS STORM WAS MOVING NORTHEAST AT 35 MPH AND WILL MOVE THROUGH GASTONIA BY 815 PM AND TO NEAR DALLAS BY 820 PM. GOLFBALL SIZE HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM IN CLOVER SOUTH CAROLINA. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. KAJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:25 PM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Jan 8, 2:25 PM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 225 PM EST THU JAN 8 1998 FFC: 50% RW/TS TONIGHT RAH: ALLOW FFA TO EXPIRE/PARTLY CLOUDY FRI FOOT/PIED CAE: INCLUDE TS TONIGHT DISC: SCT CONVECION SHOULD DEVELOP OVER CWA LATER AND LAST THROUGH TONIGHT AS COLD AIR ADVECTION AND DRYING AT MID AND UPPER LEVEL LEVELS COMBINE WITH SOME SURFACE HEATING THIS AFTERNOON. EXPECT ABOUT 40% TOTAL COVERAGE OVER CWA WITH POSSIBILITY OF HAIL. INITIALLY A BRIEF CHANGEOVER TO SNOW LOOKED POSSIBLE FOR NC MOUNTAINS TONIGHT. HOWEVER CLOSER EXAMINATION OF MODEL SOUNDINGS SUGGESTS LIMITED MOISTURE BELOW THE -10 TO -15 TEMP THRESHOLD FOR BEST SNOW CRYSTAL FORMATION. A BRIEF PERIOD OF FREEZING DZ APPEARS TO BE MORE LIKELY RATHER THAN SNOW. MOST OF NC MNTS SHOULD BE AFFECTED BY WRAP AROUND MOISTURE FRI WHILE COLD AIR ADVECTION IS OFFSET SOME BY DOWNSLOPE FLOW IN FOOT/PIED SECTIONS. AVL 45/47/27/47 500 CLT 55/61/34/51 300 GSP 51/57/31/51 400 KAJ
In the hours before
Local storm report, Jan 8, 7:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
715 PM LAKE TOXAWAY NC 1.00 INCH HAIL
01/08/98 TRANSYLVANIA 1 TO 2 INCHES OF HAIL
REPORTED TO BE COVERING
GROUND.
KAJLocal storm report, Jan 8, 7:18 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
718 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
715 PM LAKE TOXAWAY NC 1.00 INCH HAIL
01/08/98 TRANSYLVANIA 1 TO 2 INCHES OF HAIL
REPORTED TO BE COVERING
GROUND.
KAJLocal storm report, Jan 8, 8:01 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
801 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
801 PM MARS HILL NC .75 INCH HAIL
01/08/98 MADISON REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 8:01 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
801 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
801 PM MARS HILL NC .75 INCH HAIL
01/08/98 MADISON REPORTED BY 911
COMMUNICATIONS CENTER
KAJLocal storm report, Jan 8, 8:06 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
806 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
755 PM CLOVER SC 1.75 INCH HAIL
01/08/98 YORK PUBLIC REPORT RELAYED BY
DUKE POWER
755 PM MT HOLLY NC .75 INCH HAIL
01/08/98 GASTON PUBLIC REPORT RELAYED BY
DUKE POWER
JZLocal storm report, Jan 8, 8:06 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
806 PM EST THU JAN 08 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
755 PM CLOVER SC 1.75 INCH HAIL
01/08/98 YORK PUBLIC REPORT RELAYED BY
DUKE POWER
755 PM MT HOLLY NC .75 INCH HAIL
01/08/98 GASTON PUBLIC REPORT RELAYED BY
DUKE POWER
JZThe office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 7:52 PM EST | Severe Thunderstorm Warning | GSP | Madison | 23 min |
| Jan 8, 8:21 PM EST | Severe Thunderstorm Warning | GSP | Haywood, Madison | 39 min |
| Jan 8, 8:35 PM EST | Severe Thunderstorm Warning | GSP | Catawba, Lincoln | 40 min |
| Jan 8, 9:23 PM EST | Severe Thunderstorm Warning | GSP | Alexander, Iredell | 22 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.